Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 6, NWS Honolulu, HI

August 17, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 17, 2015, 4:10 PM HST for Hawaii County, Hawaii. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2015, 4:10 PM HST (02:10 UTC)
Expired
Aug 17, 2015, 9:00 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 51 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:58 PM HSTFLOODKawaihae, HIHAWAII CIVIL DEFENSE REPORTED 4 INCHES OF WATER ON ROAD THAT IS PUUKOHOLA/KAWAIHAE ROAD. ALSO MAUNA KEA APT WERE FLOODED AT QUEEN KAAHUMANU/KAWAIHAE WITH THE RESIDENTS BEING EVACUATED.
Aug 17, 7:58 PM HSTFLOODKawaihae, HIHAWAII CIVIL DEFENSE REPORTED ROUTE 270 MILE MARKER 0 HAD WATER ON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WGHW50 PHFO 180210
FFWHFO
HIC001-180500-
/O.NEW.PHFO.FF.W.0006.150818T0210Z-150818T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
410 PM HST MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 700 PM HST

* AT 358 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED A BRIDGE 
  NEAR APELANAMA ROAD AND KALOPA STATE PARK HAS BEEN CLOSED DUE TO 
  FLOODING. KAPUNA ROAD IN AHUALOA HAS ALSO BEEN CLOSED FROM HEAVY 
  RUNOFF. MODERATE TO HEAVY RAIN WAS ALSO OCCURRING OVER HILO...THE  
  SLOPES OF THE NORTH AND SOUTH KONA DISTRICTS AND SOUTH KOHALA 
  FROM WAIMEA TO WAIKOLOA. RAINFALL IS EXPECTED TO CONTINUE UNTIL 
  AROUND SUNSET.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HONOKAA...KAINALIU...HONAUNAU...PAHALA...KEAAU...MOUNTAIN VIEW...
  PAAUILO AND THE HAWAII VOLCANOES NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
      1902 15566 1907 15587 1976 15604

$$

KODAMA
3 follow-up statements
731 
WGHW70 PHFO 180344
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST MON AUG 17 2015

HIC001-180500-
/O.CON.PHFO.FF.W.0006.000000T0000Z-150818T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
544 PM HST MON AUG 17 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL 
700 PM HST...

AT 544 PM...RADAR CONTINUED TO INDICATE VERY HEAVY DOWNPOURS OVER 
SEVERAL AREAS ON THE BIG ISLAND. ON THE LEEWARD SIDE...SOME OF 
THESE DOWNPOURS WERE BETWEEN WAIMEA AND KAWAIHAE...AS WELL AS NEAR 
KAILUA-KONA...AND CAPTAIN COOK. IN THE KAU DISTRICT...THEY WERE NEAR 
NAALEHU AND PAHALA. THERE WERE ALSO HEAVY THUNDERSHOWERS PERSISTING 
NEAR THE TOWN OF VOLCANO. THE AREAS OF HEAVY RAINFALL WERE NEARLY 
STATIONARY. 

AT 535 PM...BIG ISLAND EMERGENCY MANAGEMENT INDICATED REPORTS OF 
FLASH FLOODING ON THE LEEWARD SIDE NEAR HIGHWAY 180 AND HUALALAI 
ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
      1902 15566 1907 15587 1976 15604

$$
R BALLARD
146 
WGHW50 PHFO 180453
FFWHFO
HIC001-180700-
/O.EXT.PHFO.FF.W.0006.000000T0000Z-150818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 900 PM HST

* AT 642 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWAIHAE AND 
  PUUANAHULU. OTHER AREAS OF HEAVY RAIN WERE STILL LINGERING NEAR 
  PAHALA AND WOOD VALLEY. THE AREAS OF HEAVY RAIN WERE NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POHAKULOA CAMP...MAUNA KEA SUMMIT...HONAUNAU...WAIPIO VALLEY...
  SADDLE ROAD JUNCTION...PUAKO...PEPEEKEO...PAAUILO...
  OOKALA...MOUNTAIN VIEW...LAUPAHOEHOE...KEAUHOU...KEALAKEKUA...
  KAMUELA...KAILUA-KONA...HONOKAA...HOLUALOA...HAWI...
  HAKALAU...GLENWOOD AND CAPTAIN COOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
      1902 15566 1907 15587 1976 15604

$$

REYNES
065 
WGHW70 PHFO 180658
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
858 PM HST MON AUG 17 2015

HIC001-180707-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-150818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
858 PM HST MON AUG 17 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
      1902 15566 1907 15587 1976 15604

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:44 PM HST, 26 minutes earlier.

Area forecast discussion, Aug 17, 3:44 PM HST, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST MON AUG 17 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE NEAR THE ISLANDS WILL KEEP WINDS RATHER
LIGHT THE NEXT FEW DAYS. TROPICAL HUMIDITY AND DAYTIME SEA BREEZES
WILL GIVE WAY TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS.
THERE WILL ALSO BE THE POSSIBILITY FOR VOG OVER THE SMALLER
ISLANDS THROUGH THE MIDDLE PART OF THE WEEK. THE AIRMASS WILL
STABILIZE AND TRADE WINDS WILL RETURN LATE IN THE WEEK AS THE
TROUGH MOVES AWAY.

&&

.DISCUSSION...
AT THE SURFACE...A TROUGH IS LOCATED JUST W OF KAUAI AT MID-
AFTERNOON. ALOFT...AN UPPER LEVEL LOW IS LOCATED N OF THE ISLANDS
NEAR 30N 155W. THESE TWO FEATURES ARE INTERACTING WITH THE DEEP
TROPICAL MOISTURE /PW VALUES RANGING FROM 1.6 TO 1.9 INCHES/
OVER THE ISLANDS TO GENERATE LOCALLY HEAVY SHOWERS AND
THUNDERSHOWERS THIS AFTERNOON. AS DAYTIME HEATING FADES...SOME OF
THIS ACTIVITY WILL PROBABLY WEAKEN OVER LAND TONIGHT...BUT SHOULD
FLARE UP OVER THE COASTAL WATERS OVERNIGHT.

THE LOW LEVEL TROUGH WILL CRAWL VERY SLOWLY W TONIGHT AND TUE AS
THE UPPER LOW MOVES TO THE SW. THIS WILL BRING THE UPPER LOW A
LITTLE CLOSER TO THE ISLANDS...WITH SLIGHTLY COOLER AIR IN THE MID
LEVELS LEADING TO A MORE UNSTABLE AIRMASS ON TUE. EXPECTING
ANOTHER ACTIVE CONVECTIVE DAY ON TUESDAY AS ANY MORNING SUNSHINE
WILL PROVIDE THE HEATING AND SEA BREEZES FOR SHOWERS AND
THUNDERSHOWERS TO BLOW UP OVER THE INTERIORS BY THE AFTERNOON.

ADDITIONAL SHOWERS OR THUNDERSHOWERS COULD DEVELOP S OF THE
SMALLER ISLANDS IN A ZONE OF LOW LEVEL CONVERGENCE TUE NIGHT OR
WED AS THE LOW LEVEL FLOW TURNS UNSEASONABLY SE OR EVEN S AND
STRENGTHENS SLIGHTLY...AND THIS IS SUGGESTED BY SOME OF THE HIGH
RESOLUTION GUIDANCE. SOME OF THIS ACTIVITY COULD GET CARRIED NEAR
OR OVER THE WESTERN MAIN ISLANDS DURING THIS TIME. IF THERE IS ANY
SUNSHINE ON WED...AFTERNOON CONVECTION COULD DEVELOP ONCE AGAIN.
IN THIS LOW LEVEL FLOW...ANY IN-SITU ACTIVITY DEVELOPING OVER THE
ISLANDS WOULD TEND TO FAVOR THE INTERIOR AND NORTH SHORES.

BOTH THE UPPER LOW AND THE LOW LEVEL TROUGH WILL MOVE AWAY FROM
THE ISLANDS BY THU...AND MID LEVEL RIDGING AND WARMER AIR WILL
BUILD IN ALOFT. THE AIRMASS WILL REMAIN QUITE MOIST AND LOW LEVEL
FLOW WILL REMAIN LIGHT SE...SO AFTERNOON CONVECTION IS STILL
LIKELY EVEN ON THU ALTHOUGH PERHAPS NOT QUITE AS VIGOROUS.

THE LOW LEVEL FLOW WILL FINALLY START TO TURN BACK TOWARD EASTERLY
TRADES AND STRENGTHEN BY FRIDAY...AND THE AIRMASS MIGHT TEMPORARILY
DRY OUT A LITTLE...BUT THE GUIDANCE REMAINS LESS THAN OPTIMISTIC
ABOUT ANY SIGNIFICANT DRYING TREND.

THE COMPUTER MODELS CONTINUE TO DEVELOP A TROPICAL CYCLONE IN THE
MONSOON TROUGH FAR TO THE SE OF THE ISLANDS. SEE TROPICAL WEATHER
OUTLOOKS FROM THE CENTRAL PACIFIC HURRICANE CENTER FOR THE LATEST
ON THIS DISTURBANCE. THEY GENERALLY WANT TO TAKE WHATEVER DEVELOPS
WITHIN THE MONSOON TROUGH OFF TO THE NW...SHOWING WIDELY VARYING
SOLUTIONS WITH VASTLY DIFFERENT IMPACTS TO THE STATE DEPENDING ON
WHICH OF THE SOLUTIONS WERE TO VERIFY. BY THE WEEKEND...THERE IS A
STILL A SPREAD OF OVER 500 MILES OR SO AMONG THE VARIOUS MODELS IN
WHERE THIS FUTURE SYSTEM WOULD BE IF IT DEVELOPS...SO IT IS TOO
SOON TO SAY WITH ANY CERTAINTY IF THIS FEATURE WOULD HAVE ANY
EFFECTS ON OUR WEATHER. STAY TUNED.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE ISLANDS
TONIGHT AND TUE. THIS WILL KEEP A LIGHT WIND REGIME IN
PLACE...WITH DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES
EXPECTED IN MOST AREAS. MOST SHRA AND ISOLATED TSRA ARE EXPECTED
TO END THIS EVENING OVER THE ISLANDS...WITH VFR CONDITIONS
PREVAILING OVERNIGHT. QUITE A BIT OF SHOWER ACTIVITY IS EXPECTED TO
DEVELOP AGAIN TUESDAY BY MID TO LATE MORNING...WITH ISOLATED
TS POSSIBLE AS WELL.

NO AIRMETS ARE CURRENTLY IN EFFECT.

&&

.MARINE...
WITH WINDS REMAINING LIGHT...RELATIVELY QUIET MARINE CONDITIONS
ARE EXPECTED FOR THE NEXT SEVERAL DAYS. THE GUIDANCE ALSO DOES NOT
SHOW ANY SIGNIFICANT SWELLS. THERE MAY BE SOME HEAVIER SHOWERS OR
THUNDERSHOWERS OVER SOME OF THE COASTAL WATERS ZONES STARTING
TONIGHT...AND CONTINUING THROUGH WED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:50 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 17, 6:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 17, 8:00 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 17, 8:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 17, 9:05 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 17, 11:07 PM HSTAreal Flood AdvisoryHFOHonolulu113 min
Aug 17, 11:46 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 18, 7:52 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao32 hr
Aug 18, 11:14 AM HSTAreal Flood AdvisoryHFOKalawao11 hr
Aug 18, 11:59 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 18, 12:02 PM HSTAreal Flood AdvisoryHFOKauai4 hr
Aug 18, 12:29 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 18, 1:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.